Medications Can Affect Oral Health

As we age, many of us find ourselves with health conditions that require medication – and while medications can improve overall health, some may have adverse side effects on oral health.1

One of the most common side effects of many medications is dry mouth, which does more than just make you crave a cold glass of water. Food particles and bacteria cling to teeth longer when there’s not enough saliva to rinse them away, which can eventually result in tooth decay.

Other medications can cause canker sores, a metallic taste in the mouth, discolored teeth, or “gingival overgrowth,” which is when gums become swollen and begin to grow over teeth. Be sure to let your dentist know when you start taking new medications, vitamins or supplements. You should also ask your physician about possible side effects, then monitor your oral health for unexpected changes.

In fact, it’s always a good idea to keep a close eye on your oral health while you’re taking any kind of medication, regardless of your age. If you notice any irregularities, let your physician and your dentist know immediately.

1http://oralhealth.deltadental.com/Search/22,HD26


Print article | Share article: